At 18-years of age, I was admitted to a local generalized psych unit, suffering Anorexia Nervosa- B/P Subtype at a bmi of 12.
Was not offered NG feeding and permitted to eat minimally- not finished all food on plate, avoiding carbs, picking meat/cheese out of sandwiches, allowed to have low fat milk and yoghurt, etc. NOT practical or adequate nutrition for someone so ill!!
I was suffering auditory and visual hallucinations, hearing voices quite prominently, major paranoia.
I was diagnosed with schizophrenia and put on a high dose of the medication Seroquel.
I was discharged with a still severely emaciated BMI on 1200mg of seroquel.
A day after my discharge, I suffered a grand mal seizure, whilst watching a movie with my family.
I was rushed to hospital and the seizure was found to be related to the medication. I had not had any prior epileptic symptoms.
After some investigation from a different psychiatrist, it was found that my psychotic symptoms were a result of malnutrition and NOT schizophrenia- I was admitted to an eating disorder specific unit and re-fed to a decent weight for the first time in years.
My psychotic symptoms completely disappeared.
The original psychiatrist would not accept that his diagnosis was wrong and fought a major battle to DENY me medical treatment!! Talk about ego!!
He was eventually 'let off' from his position as head doctor at the unit in question- and to be honest, I am very relieved!!
He was diagnosing several anorexic females at the unit as being 'schizophrenic' and putting them on high doses of schizophrenic medication... all-the-while, wondering why he wasn't seeing any improvement!
When I am older, I hope to become an advocate for eating disordered patients being mistreated in a health system which doesnt fully understand the disorder(s). The abuse and mistreatment I have suffered over the years has been horrific!
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?